Medical Services Patients & Visitors Health Information For Medical Professionals Quality About Us
Text Size:  -   +  |  Print Page  |  Email Page

Codeine overdose

Definition

Codeine is a drug in some prescription pain medicines. It is in class of drugs known as opioids.

Codeine overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.

This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Alternative Names

Methylmorphine overdose

Poisonous Ingredient

Codeine can be poisonous in large amounts.

Where Found

Codeine is found in these medicines:

  • Actifed with codeine
  • Empirin #3
  • Gelonida
  • Oxa forte
  • Promethazine with codeine cough syrup
  • Robitussin A-C
  • Tylenol #3
  • Voltaren forte

Other medicines may also contain codeine.

Symptoms

Symptoms of a codeine overdose include:

  • Bluish-colored fingernails and lips
  • Breathing problems. Slow and labored breathing, shallow breathing, no breathing.
  • Cold, clammy skin
  • Coma (decreased level of consciousness and lack of responsiveness)
  • Confusion
  • Constipation
  • Dizziness
  • Drowsiness
  • Fatigue
  • Lightheadedness
  • Loss of consciousness
  • Low blood pressure
  • Muscle twitches
  • Tiny pupils
  • Spasms of the stomach and intestines
  • Weakness
  • Weak pulse

Some of these symptoms may occur even when a person takes the correct amount of codeine.

Before Calling Emergency

Have this information ready:

  • Person's age, weight, and condition
  • The name of the product (ingredients and strength, if known)
  • When it was swallowed
  • The amount swallowed
  • If the medicine was prescribed for the person

Poison Control

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the container with you to the hospital, if possible.

The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.

The person may receive:

  • Activated charcoal
  • Breathing support, including a tube through the mouth and breathing machine (ventilator)
  • Chest x-ray
  • EKG (electrocardiogram, or heart tracing)
  • Fluids through a vein (by IV)
  • Laxative
  • Medicine to reverse the depressive effects of the painkiller and treat other symptoms
  • Tube through the nose into the stomach to empty the stomach (gastric lavage)

Outlook (Prognosis)

Codeine is usually combined with other medicines, such as acetaminophen. Because of this, the harmful effects of these other medicines must also be treated. Shock, severe pneumonia, brain damage, and death are possible.

References

Bardsley CH. Opioids. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2014:chap 162.

Bouchard NC, Nelson LS. Opioids. In: Vincent J-L, Abraham E, Moore FA, Kochanek PM, Fink MP, eds. Textbook of Critical Care. 6th ed. Philadelphia, PA: Elsevier Saunders; 2011:chap 184.

Murphy NG, Benowitz NL, Goldschlager N. Cardiovascular toxicology. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 8.

Yip L, Megarbane B, Borron SW. Opioids. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 33.


Review Date: 10/13/2015
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com